What Does an Antabuse Overdose Look Like?

Antabuse is the brand name for a drug called disulfiram. “Antabuse overdose symptoms occur when you take too much of this medication.” This medication is used to treat chronic alcoholism, as it works by interfering with your body’s ability to metabolize alcohol. This results in unpleasant effects when alcohol is consumed while taking this drug. Antabuse overdose symptoms occur when you take too much of this medication, take it more frequently than is recommended, or if you mix it with other drugs or alcohol.

Did You Know?

You should never take any non-prescription medications while using Antabuse without consulting your doctor first. Many cold medicines and some food products contain alcohol, and this could lead to unpleasant or dangerous side effects.

What Happens When You Mix Antabuse and Alcohol?

You should never drink alcohol while taking Antabuse. Medical personnel are advised not to prescribe Antabuse to patients who are suspected to have consumed alcohol, or who are known to be intoxicated regularly in to avoid potentially dangerous side effects and overdose. Ingesting Antabuse and then consuming alcohol will result in several symptoms that may or may not indicate signs of an overdose on Antabuse. These may include:

    • Flushing of the skin
    • Rapid heart rate
    • Dehydration
    • Dry mouth
    • Nausea
    • Chest pain
    • Vertigo
    • Low blood pressure

mixing drug and alcoholTo avoid these negative side effects or potentially serious Antabuse overdose symptoms, you should not use Antabuse for at least 12 hours after drinking alcohol. Negative side effects from drinking alcohol with Antabuse can still occur for many weeks after you stop taking this medication.

Your doctor may recommend that you carry a card or wear a bracelet that contains a warning to medical personnel. In the event that you may be unable to communicate with others, an identification card or alert bracelet indicates that you are taking Antabuse, and it can help to avoid accidentally mixing your medication with other medications or substances that could lead to Antabuse overdose symptoms.

Typical Overdose Symptoms

When Antabuse is not taken exactly as prescribed by your doctor, you are at increased risk of an Antabuse overdose. The symptoms that result may be mild to severe, depending on the dosage, and if other drugs or alcohol were consumed at the same time. Antabuse overdose symptoms may include:

      • Nausea
      • Vomiting
      • Impaired coordination
      • Dizziness
      • Numbness or tingling sensation

In severe cases of Antabuse overdose, you may experience more serious symptoms. These can include:

      • Respiratory failure
      • Seizures
      • Coma
      • Muscle limpness leading to flaccid paralysis in the cranial nerves

 

Did You Know?

When taking any prescription medication, you should avoid inhaling the fumes of products that contain alcohol. Drugs.com advises that solvents, paint thinners, and lacquers may contain alcohol and can cause a reaction with Antabuse. You should also use caution when using products that contain alcohol like cologne, aftershave, mouthwash and antiseptics.

Available Treatment Options

“The intensity of reaction between alcohol and Antabuse varies with each person…” Antabuse overdose treatment will depend on the symptoms presented and the amount of drug ingested. In many cases, medical personnel will administer oxygen and intravenous fluids, and then monitor the patient and treat any Antabuse overdose symptoms as they arise.

Did You Know?

The intensity of reaction between alcohol and Antabuse varies with each person, but it is usually proportionate to the amount of the drug and alcohol ingested. Unconsciousness usually occurs when the blood alcohol level reaches 125 to 150 mg, regardless of the amount of Antabuse taken. This may take between 30 and 60 minutes, or longer to occur.

If you think you may have an addiction to alcohol, and you would like advice on your rehab treatment options, or you would like more information on Antabuse overdose symptoms, we can help. Call 1-888-287-0471 Who Answers? at any time.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?